Oklahoma, 2023

Hail in Oklahoma, June 11, 2023

June 11, 2023 · NWS SHV · 2 events in 1 county or zone

A weak cool front drifted south into portions of North Texas, extreme Southeast Oklahoma, and Western Arkansas during the late afternoon through the evening hours on June 11th. Weak perturbations in the northwest flow aloft enhanced large scale forcing aloft near the front, with surface convergence within a very unstable air mass along the boundary contributing to the development of widely…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cool front drifted south into portions of North Texas, extreme Southeast Oklahoma, and Western Arkansas during the late afternoon through the evening hours on June 11th. Weak perturbations in the northwest flow aloft enhanced large scale forcing aloft near the front, with surface convergence within a very unstable air mass along the boundary contributing to the development of widely scattered severe thunderstorms across Red River County Texas into Southern McCurtain County Oklahoma and Little River County Arkansas. These storms produced large hail over Southern McCurtain County before weakening by midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 11, 8:49 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 11, 8:49 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
949 PM CDT Sun Jun 11 2023

...New UPDATE, SHORT TERM...

.UPDATE...
Issued at 943 PM CDT Sun Jun 11 2023

Expanded evening pops a bit to line with radar current coverage.

&&

.SHORT TERM...
(Tonight through Monday Night)
Issued at 943 PM CDT Sun Jun 11 2023

The frontal boundary is a little more active now from Clarksville,
TX to near Hope, AR. Also convection in Texas is good to go for
several hours. HRRR is playing catch up even moreso than we are as
these storms will have life for hours. Some isolated maybe severe
with hail or gusty winds. We will continue to monitor this
development. No other changes at this time. /24/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 250 PM CDT Sun Jun 11 2023

An unsettled pattern will continue across our portion of the
country, at least through Wednesday with thunderstorms chances, some
of which could be strong to severe. The setup for this unsettled
pattern is the same one we've been dealing with for close to two
weeks. An anchored, closed upper level trough across the Great Lakes
into New England with a flat ridge across Mexico and into portions
of the Tx Hill Country. This pattern continues to favor west
northwest flow aloft across the Middle Red River Valley which means
subtle disturbances embedded in this flow will encounter either
diurnal heating during the day, or will be fed by a nocturnal, low
level jet at night with the end result being scattered strong to
severe thunderstorms Tuesday and again possibly on Wednesday. SPC
has outlooked a Slight Risk for severe weather across nearly our
entire region Tuesday/Tuesday Night and given the above mentioned
flow this is certainly possible. In addition, the latest progs are
showing a disturbance moving out of the Lee of the Rockies and into
the Southern Plains late Wed/Wed Night with perhaps another threat
of strong to severe thunderstorms late in the day 4 period. These
thunderstorms chances through at least Wed will help to temper
temperatures somewhat, especially across our northern half.

By Thu into Fri...we begin to see upper ridging trying to build from
the south and west and as this occurs, precipitation chances become
less and less and temperatures should start to climb. For the past
several days, the NBM has appeared to show a warm bias with
temperatures for late this week into next weekend as heights and
thickness values do not quite support widespread triple digit heat.
For that reason, have continued the trend of undercutting NBM Max
temps a few degrees beginning Thu and continuing through the
upcoming weekend. What models are in agreement with is the above
mentioned ridge will continue building north and east into our
region and just beyond the 7 day forecast period, the upper ridge
will likely be anchored across the Southern Plains/Lower Miss Valley
and the triple digit heat will likely be here for sure by then.

13

&&

.AVIATION...
(00Z TAFS)
Issued at 701 PM CDT Sun Jun 11 2023

For the ArkLaTex terminals, VFR this eve, but TS expected 03-09Z
w/ a little midlvl disturbance. Already firing TS S of KDAL/KRBD
and movg E. Will amend our VCTS sites w/ tempo groups for an
hr/two as we go. Otherwise, this may be all we see this cycle.
Look for IFR/MVFR 09-13Z cigs/vsby issues around daybreak. Then
VFR w/ varying winds across the area. SW winds will slack and
veer around to N/NE overnight behind impulse, & keep NE 5-15KT
for Mon. Lots more TS this week aftn/eve esp, but some nocturnal.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  89  72  92 /  20  40  30  30
MLU  71  87  70  91 /  30  40  40  40
DEQ  66  82  66  83 /  20  40  70  60
TXK  70  84  69  88 /  30  40  70  60
ELD  66  82  66  87 /  30  40  70  60
TYR  72  91  72  92 /  20  30  20  20
GGG  71  91  71  92 /  20  40  30  30
LFK  73  95  73  95 /  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....13
AVIATION...24
Hazardous weather outlook, Jun 11, 5:00 AM CST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
600 AM CDT Sun Jun 11 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
600 AM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Another chance for strong to severe thunderstorms will return by this
evening and overnight as a frontal boundary shifts southward into the
region. Damaging wind gusts will be the primary threat in addition to
large hail also being possible with some of the most intense storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for strong to severe thunderstorms will persist through
the middle of the upcoming week as a frontal boundary is expected to
stall and linger across the region. In addition, small disturbances
in the upper-level northwest flow pattern will combine with the front
to further enhance thunderstorm chances. As a result, damaging wind
gusts and large hail will remain possible each day as thunderstorms
increase. By late week, the chance of thunderstorms will decrease
while temperatures increase into the mid to even upper 90s with heat
advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by this evening and overnight.

19

In the hours before

Special weather statement, Jun 11, 8:09 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
909 PM CDT Sun Jun 11 2023

TXZ096-120300-
Red River TX-
909 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of Red River County
through 1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 17 miles northwest of Clarksville, moving southeast
at 40 mph. Another strong storm was indicated 7 miles southeast of
Parish, also moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Bogata, Bagwell, Manchester, Detroit, Deport, Annona,
Negley, Cuthand, Woodland, English, Kanawha, Kiomatia, Johntown and
Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3388 9531 3387 9530 3388 9528 3391 9528
      3391 9527 3389 9527 3389 9525 3391 9525
      3392 9524 3370 9477 3342 9495 3338 9531
TIME...MOT...LOC 0208Z 299DEG 37KT 3381 9523

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15

The radar

The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
June 11, 8:59 PM CST
Where
McCurtain County, 4.02 mi WNW of Pollard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.810, -94.780

Quarter size hail reported near the intersection of Sandhill Road and Lime Rock Road.

Hail, McCurtain

When
June 11, 9:11 PM CST
Where
McCurtain County, 0.57 mi E of Pleasant Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
33.770, -94.660

Penny to nickel size hail was reported via social media near Pleasant Hill Road about 5 miles south of Haworth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103908, 1103909.